A 29-Year-Old Man Died Due To An Overdose Of An Anti-Diarrheal Drug

0
519
A 29-Year-Old Man Died Due To An Overdose Of An Anti-Diarrheal Drug


A man who died in the Pittsburgh area last year did so from poisoning with loperamide, the active ingredient in anti-diarrheal medication, according to the medical examiner’s office.

Arjun Patel, 29, died last November but the cause of death was released this week, according to KDKA.

Loperamide is found in over-the-counter anti-diarrheal medications like Imodium. Structurally, it’s similar to methadone, an opioid commonly used to treat addiction to other drugs such as heroin.

In recommended doses, loperamide is safe. But, when taken in large quantities, it can produce a high. Recreationally, it’s known as “loping.”

“Normally when you take it in the amounts that are recommended on the box or by a physician, you don’t really get much in the way to toxic effects at all,” Michael Lynch, medical director of Pittsburgh Poison Center, told BuzzFeed News.

According to the US Food and Drug Administration, the approved daily dose of loperamide for adults is 8 mg per day for over-the-counter use and 16 mg per day for prescription use. In order to get a high, you’d have to take “dozens or hundreds of pills kind-of-range, which wouldn’t happen accidentally,” said Lynch.

Often, said Lynch, people take loperamide in such high amounts to try to treat their withdrawal symptoms from other opioids. Loperamide acts on the opioid receptors in the gut to slow down digestion and reduce the number of bowel movements.

The danger is that high doses of loperamide can affect the electrical currents generated in the heart, which can cause fatal heart arrhythmias. in 2017, researchers reported that a 38-year-old woman had a cardiac arrest after using high doses of loperamide to treat the symptoms of heroin withdrawal.

“The patients that we have seen where there has been near fatality or very sick people, it’s that heart rhythm problem where they’ve had several episodes of cardiac arrest,” said Lynch. “That’s almost certainly the reason that it can be fatal in most cases.”

While he said he’s seen people talking about recreational loperamide use online for “eight or nine years,” he’s personally gone from treating zero patients for overdoses to a handful a year.

There’s been “about a 167% increase in calls to just our poison center” about loperamide, he said

Given the trend, the FDA responded by announcing in January that they are working with manufacturers to limit the number of doses per package of anti-diarrhea medication.

“We continue to receive reports of serious heart problems and deaths with much higher than the recommended doses of loperamide, primarily among people who are intentionally misusing or abusing the product, despite the addition of a warning to the medicine label and a previous communication,” the federal agency said. “Loperamide is a safe drug when used as directed.”


LEAVE A REPLY

Please enter your comment!
Please enter your name here